Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 122, NWS Twin Cities, MN

June 14, 20085 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 14, 2008, 6:23 PM CDT for 5 counties in Minnesota. It was in force for 82 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2008, 6:23 PM CDT (23:23 UTC)
Expired
Jun 14, 2008, 7:45 PM CDT
In force
82 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Douglas County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 194 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:13 PM CDTHAIL 0.75Alexandria, MNWIND GUST OF 56 MPH MEASURED AT ALEXANDRIA AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 142325
SVRMPX
MNC041-121-145-149-153-150045-
/O.NEW.KMPX.SV.W.0122.080614T2323Z-080615T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN CENTRAL MINNESOTA...
  DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHWESTERN STEARNS COUNTY IN CENTRAL MINNESOTA...
  POPE COUNTY IN WEST CENTRAL MINNESOTA...
  STEVENS COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 745 PM CDT

* AT 619 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 65 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  22 MILES NORTHWEST OF EVANSVILLE TO 23 MILES NORTH OF DONNELLY     
  TO 30 MILES WEST OF CHOKIO...AND MOVING SOUTHEAST AT 44 MPH. AN    
  ADDITIONAL SEVERE THUNDERSTORM WAS OUT AHEAD OF THIS LINE AND      
  LOCATED NEAR ELBOW LAKE ALSO MOVING TO THE SOUTHEAST AT 44 MPH. 

* SOME LOCATIONS INCLUDE...
  EVANSVILLE...
  MILLERVILLE...
  DONNELLY...
  BRANDON...
  CHOKIO...
  KENSINGTON...
  LEAF VALLEY...
  ALBERTA...
  GARFIELD...
  MORRIS...
  MILTONA...
  HEWITT...
  ALEXANDRIA...
  INTERSTATE 94 FROM SOUTHEAST OF FERGUS FALLS TO SAUK CENTRE...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4637 9467 4554 9489 4540 9551 4541 9608
      4547 9627 4575 9628 4577 9625 4577 9578
      4610 9579 4612 9576 4612 9517 4635 9517
TIME...MOT...LOC 2323Z 297DEG 39KT 4618 9600 4598 9613
          4571 9670

$$

KAT/MDB
3 follow-up statements
000 
WWUS53 KMPX 142351
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 PM CDT SAT JUN 14 2008

MNC041-121-145-149-153-150045-
/O.CON.KMPX.SV.W.0122.000000T0000Z-080615T0045Z/
TODD MN-DOUGLAS MN-STEARNS MN-POPE MN-STEVENS MN-
649 PM CDT SAT JUN 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR STEVENS...POPE...NORTHWESTERN STEARNS...DOUGLAS AND TODD
COUNTIES...

AT 645 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 65 MPH.  THE MOST DANGEROUS PART OF THE STORM WAS
LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTH OF MILLERVILLE TO
8 MILES NORTHWEST OF KENSINGTON TO 10 MILES WEST OF CHOKIO...AND
MOVING SOUTHEAST AT 49 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ALEXANDRIA...PHILBROOK... 
PADUA...MELBY...LITTLE SAUK...LEAF VALLEY...HOLMES...GROVE 
LAKE...GILCHRIST AND CLOTHO. THIS ALSO INCLUDED INTERSTATE 94 
BETWEEN MILE MARKER 82 THROUGH MILE MARKER 127.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4637 9467 4554 9489 4540 9551 4541 9608
      4547 9627 4575 9628 4577 9625 4577 9578
      4610 9579 4612 9576 4612 9517 4635 9517
TIME...MOT...LOC 2349Z 300DEG 43KT 4630 9552 4584 9576
          4557 9633

$$

KAT/MDB
000 
WWUS53 KMPX 150019
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT SAT JUN 14 2008

MNC041-121-145-149-153-150045-
/O.CON.KMPX.SV.W.0122.000000T0000Z-080615T0045Z/
TODD MN-DOUGLAS MN-STEARNS MN-POPE MN-STEVENS MN-
716 PM CDT SAT JUN 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN STEVENS...POPE...NORTHWESTERN STEARNS...DOUGLAS AND
TODD COUNTIES...

AT 713 PM CDT...PENNY SIZE HAIL ALONG WITH 56 MPH WINDS WERE 
REPORTED IN ALEXANDRIA AS THIS STORM PASSED.

AT 714 PM CDT...DOPPLER RADAR CONTINUE TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS 
IN EXCESS OF 65 MPH.  THE MOST DANGEROUS PART OF THE STORM WAS 
LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF EAGLE BEND 
TO 4 MILES SOUTH OF FORADA TO 8 MILES WEST OF HANCOCK...AND MOVING 
EAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE  INTERSTATE 94 FROM 
ALEXANDRIA TO SAUK CENTRE ...PHILBROOK...PADUA...LITTLE 
SAUK...HOLMES...GROVE LAKE...GILCHRIST...CLOTHO...BELLE RIVER AND 
WESTPORT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4637 9467 4554 9489 4540 9551 4541 9608
      4547 9627 4577 9579 4601 9554 4612 9516
      4635 9517
TIME...MOT...LOC 0016Z 290DEG 44KT 4619 9510 4573 9535
          4547 9592

$$

KAT/MDB
000 
WWUS53 KMPX 150031
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT SAT JUN 14 2008

MNC041-121-145-149-153-150045-
/O.CON.KMPX.SV.W.0122.000000T0000Z-080615T0045Z/
TODD MN-DOUGLAS MN-STEARNS MN-POPE MN-STEVENS MN-
730 PM CDT SAT JUN 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN STEVENS...POPE...NORTHWESTERN STEARNS...EASTERN
DOUGLAS AND TODD COUNTIES...

AT 727 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 65 MPH.  THE MOST DANGEROUS PART OF THE STORM WAS
LOCATED ALONG A LINE EXTENDING FROM CLARISSA TO WESTPORT TO 4 MILES
SOUTHEAST OF HANCOCK...AND MOVING EAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE...PHILBROOK...PADUA...LITTLE 
SAUK...GROVE LAKE...GILCHRIST...CLOTHO...WESTPORT...WEST UNION AND 
VILLARD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4637 9467 4554 9489 4540 9551 4542 9607
      4545 9618 4585 9531 4617 9511
TIME...MOT...LOC 0030Z 289DEG 43KT 4615 9488 4569 9513
          4543 9570

$$

KAT/MDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:07 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 14, 3:07 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 PM CDT SAT JUN 14 2008

.DISCUSSION...

FA BETWEEN TWO ACTIVE WEATHER MAKERS AT THE CURRENT TIME. STRONG
TO SEVERE STORMS HAVE DEVELOPED ALONG A BOUNDARY OVER EASTERN IA
THIS AFTERNOON. OTHER STORMS WERE TAKING SHAPE ALONG A COLD FRONT
AND STRONG SHORT WAVE MOVING ACROSS ND. OUR LAPSWRF SHOWING STORMS
DEVELOPING/MOVING ACROSS OUR FAR NORTHERN MN CWA BETWEEN 00Z AND
04Z AND ACROSS THE NORTH METRO AND WESTERN WI IN THE 04Z TO 06Z
TIME FRAME. SEVERE THUNDERSTORM WATCH IS NOW OUT FOR OUR NW CWA.

ADDITIONALLY...THE NMMWRF SHOWS MORE ACTIVITY DEVELOPING ACROSS
SOUTHERN MN IN THE 06Z TO 12Z TIME FRAME. THIS IS SUPPORTED BY
850-700MB FRONTOGENESIS FROM BOTH THE NAM AND GFS DEVELOPING ACROSS
THE AREA ALONG WITH INCREASING MOISTURE TRANSPORT AT 850MB. IN
FACT...PW IS FORECAST TO DOUBLE FROM 0.60 INCHES OVER SOUTHERN MN
TO 1.2 INCHES BY SUNDAY MORNING. IT SEEMS THAT THE WORST WOULD BE
OVER NORTHERN IA TONIGHT WHERE THE FOCUS IS ON THE MOISTURE TRANSPORT...
BUT THE EVENING SHIFT WILL NEED TO MONITOR THIS SITUATION CLOSELY
DUE TO THE RECENT HEAVY RAINS.

STILL LOOKS LIKE IMPROVING CONDITIONS ON SUNDAY IN THE WAKE OF THE
COLD FRONT. SOME INSTABILITY SHOWERS POSSIBLE OVER THE WI CWA IN
THE AFTERNOON. RIDGING AND HIGH PRESSURE DEVELOPING OVER THE
NORTHERN PLAINS FROM MONDAY THROUGH WEDNESDAY WITH COOL BUT DRY
WEATHER FORECAST FOR US. WARMING TREND FOR THE LATTER HALF OF
NEXT WEEK WITH HIGH TEMPERATURES RETURNING TO NORMAL VALUES ALONG
WITH SMALL POP CHANCES SPREADING SLOWLY EASTWARD ACROSS THE CWA.

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN CONCERNS REVOLVE AROUND PRECIP CHANCES THIS EVENING AND
TONIGHT. ONE SHORTWAVE TROUGH HAS MOVED OFF TO THE EAST OF THE
SITES WITH ITS TRAILING SUBSIDENCE KEEPING VFR CONDITIONS IN ITS
WAKE. WEST TO NORTHWEST WINDS CONTINUE ACROSS THE SITES BEHIND A
SFC TROUGH WHICH PASSED THIS MORNING. WINDS WILL BECOME MORE
WESTERLY THIS AFTERNOON THEN SHIFT TO SOUTHWEST AHEAD OF ANOTHER
FRONT. WINDS MAY BECOME LIGHT AND SOUTH-SOUTHEAST FOR A TIME THIS
EVENING ACROSS EAST CENTRAL MN AND WEST CENTRAL WI.

AS FAR AS SHRA/TSRA CHANCES GO NEXT FEATURE OF INTEREST IS AN
UPPER LEVEL SHORTWAVE TROUGH SEEN ROTATING ACROSS NORTHEASTERN
MONTANA AND SOUTHEASTERN SASKATCHEWAN ON SATELLITE. SHOWERS AND
THUNDERSTORMS HAVE BROKEN OUT JUST AHEAD OF THIS TROUGH AND WILL
CONTINUE TO DO SO THIS AFTERNOON AS IT ADVANCES ACROSS THE WESTERN
AND CENTRAL DAKOTAS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE THIS EVENING FROM WEST TO EAST. EXPECT THAT ACTIVITY WILL
HOLD OFF ACROSS WEST CENTRAL MN UNTIL THE 00-02Z TIME FRAME DUE TO
ADDITIONAL ACTIVITY BREAKING OUT A BIT FURTHER AHEAD OF THE
TROUGH. SHRA/TSRA EXPECTED TO BE SCATTERED WITH THE BEST CHANCES
AT KAXN AND KSTC THROUGH MID EVENING WITH A LESSER CHANCE TO THE
SOUTH AND SOUTHEAST. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TO DEVELOP ACROSS FAR SOUTHERN MINNESOTA AND AFFECT KRWF
AND POSSIBLY SKIRT KMSP AND KEAU SO HAVE HELD ONTO LONGER
DURATIONS OF VCSH FOR THIS RISK. ANY PASSING SHOWER OR
THUNDERSTORM MAY BRING VIS TO LESS THAN 3 OR 4 MILES FOR A BRIEF
TIME. WINDS WILL BECOME NORTHWEST SUNDAY MORNING FROM WEST TO EAST
BEHIND THE PASSING FRONT AND WINDS MAY BECOME GUSTY...BUT VFR
CONDITIONS ARE EXPECTED.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/MDB
Hazardous weather outlook, Jun 14, 11:37 AM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1137 AM CDT SAT JUN 14 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1137 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
OUTLOOK AREA BY LATE THIS AFTERNOON...AND INTO EARLY TONIGHT. THE
GREATEST RISK OF ORGANIZED SEVERE WEATHER APPEARS TO BE NORTH
OF A LINE FROM ALEXANDRIA TO THE TWIN CITIES TO LADYSMITH. THE
MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE SEVERE WEATHER THREAT IS IN RESPONSE TO
ANOTHER UPPER LEVEL DISTURBANCE WHICH WILL MOVE INTO MINNESOTA
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MDB/JPR

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.